Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 103, NWS Springfield, MO

June 23, 2016Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 23, 2016, 8:45 PM CDT for Polk County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 8:45 PM CDT (01:45 UTC)
Expired
Jun 23, 2016, 9:15 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Polk County, MO

The radar

The Springfield radar (KSGF), 54 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4019 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4019 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS53 KSGF 240145
SVRSGF
MOC167-240215-
/O.NEW.KSGF.SV.W.0103.160624T0145Z-160624T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN POLK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 915 PM CDT

* AT 845 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOLIVAR...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  POLK...                           HALFWAY...
  GOODSON...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3780 9319 3773 9319 3773 9317 3765 9317
      3760 9318 3753 9329 3765 9342 3780 9328
TIME...MOT...LOC 0145Z 227DEG 19KT 3763 9331 

HAIL...<.75IN
WIND...60MPH
 
$$

WISE
1 follow-up statement
782 
WWUS53 KSGF 240217
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 PM CDT THU JUN 23 2016

MOC167-240226-
/O.EXP.KSGF.SV.W.0103.000000T0000Z-160624T0215Z/
POLK MO-
917 PM CDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3780 9319 3773 9319 3773 9317 3765 9317
      3760 9318 3753 9329 3765 9342 3780 9328
TIME...MOT...LOC 0215Z 227DEG 19KT 3763 9331 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:04 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 23, 6:04 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
604 PM CDT THU JUN 23 2016

.SHORT TERM...(This evening through Friday)
Issued at 251 PM CDT Thu Jun 23 2016

In the near term the main concern is thunderstorm development. A
sfc wind shift/weak cold front has moved south into southeast KS
and southern MO while a weak upper level vort/mcv is tracking
slowly east into southeast KS. While some high resolution models
have been too aggressively breaking out storms, the general
consensus still seems to look good to develop scattered storms
late this afternoon in the convergence of the frontal zone.
MLCAPEs of around 3000 j/kg should support robust updrafts into
this evening. Vertical shear of 15-20kt will support pulse storms
and some multicell clusters with damaging straight line winds and
one inch hail the main expected hazards.

A severe tstm watch has been issued for our se KS counties where
lift is expected to be somewhat enhanced by the approaching
mcv/vort max.

The convection with the remnant vort max will continue to some
degree into the overnight hours and into Fri. Will have to watch
for the potential for localized flash flooding as the vort max
moves in with higher moisture content/precipitable water values.

No plans for any further heat advisories with clouds and ongoing
rain/tstms expected for many areas on Fri.

.LONG TERM...(Friday Night through Thursday)
Issued at 251 PM CDT Thu Jun 23 2016

Rising mid level heights and very warm sfc temperatures are
expected Saturday with mainly diurnally driven pulse storms still
possible but with more limited coverage. The tail and of a
vigorous shortwave moving across the north central tier of the
U.S. and southern Canada will force another front south, reaching
IA/nw MO/KS by early Sunday. This front looks to stall and weaken
Sunday so it looks like organized convection will stay off to our
north with fairly warm midlevel temperatures remaining in place
over our area. Still we will have some limited possibility for
isolated convection.

The overall pattern is still expected to transition over the CONUS
next week with an upper ridge retrograding/building out west
allowing gradually cooler sfc air to move into our area. With a
sfc front expected off to our southwest and south, we may see
mesoscale convective complexes occasionally move from the Plains
into the Ozarks region, particularly Wed/Thu as impulses ride
southeast on the east side of the upper ridge. Will maintain rain
chances for much of this period with cooler temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 559 PM CDT Thu Jun 23 2016

An mcv over KS and a surface front across the CWA were sparking
some afternoon/early evening convection across the area. Will
likley see this continue as the mcv tracks east into the area. For
now will go with vcts wording for the TAFS for the first several
hours this evening at SGF/JLN. May have to increase probability if
convection associated with mcv out west holds together during the
evening. Will go with VFR conditions, but if a thunderstorm does
occur onsite, will drop briefly into MVFR/IFR.

&&

.SGF Watches/Warnings/Advisories...
MO...Heat Advisory until 9 PM CDT this evening for MOZ088-093-095>098-
     101>106.

KS...Heat Advisory until 9 PM CDT this evening for KSZ101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Jun 23, 8:42 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT THU JUN 23 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
842 PM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

A FEW STRONG TO ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE
THROUGH THE LATE EVENING HOURS MAINLY EAST OF NEVADA TO NEOSHO.
THE MAIN SEVERE WEATHER RISK WILL BE WITH WIND GUSTS UP TO 60 MPH.

IN ADDITION...HEAVY RAIN AND SLOW MOVING THUNDERSTORMS COULD LEAD
TO SOME FLASH FLOODING IN LOCALIZED AREAS.

TEMPERATURES AND HEAT INDEX VALUES WILL CONTINUE TO DROP BACK INTO
THE 80S AND 70S TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODIC CHANCES FOR THUNDERSTORMS WILL OCCUR INTO NEXT WEEK.
AFTERNOON HEAT INDEX VALUES REACHING UP TO AROUND 100 DEGREES
WILL BE POSSIBLE ON A DAILY BASIS THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE STILL BE NEEDED IN THE NEXT THREE
HOURS FOR LOCATIONS EAST OF A NEVADA TO NEOSHO LINE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Jun 23, 7:34 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     5 ENE ENGLEVALE         37.62N 94.65W
06/23/2016                   CRAWFORD           KS   FIRE DEPT/RESCUE

            CARPORT IN ROADWAY NEAR 852 N 250TH NEAR ARCADIA.

&&

AFOSCATO
Special weather statement, Jun 23, 7:34 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT THU JUN 23 2016

MOZ090-240115-
GREENE MO-
734 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE COUNTY UNTIL 815
PM CDT...

AT 734 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BATTLEFIELD...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
NORTHWESTERN SPRINGFIELD...       REPUBLIC...
BATTLEFIELD...                    WILLARD...
BROOKLINE...                      CAVE SPRINGS...
GLIDEWELL...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 65 AND 68...AND
BETWEEN MILE MARKERS 70 AND 76.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3713 9334 3715 9352 3736 9349 3731 9327
TIME...MOT...LOC 0034Z 191DEG 8KT 3720 9340

WISE
Local storm report, Jun 23, 7:47 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     4 SSW ROGERSVILLE       37.07N 93.08W
06/23/2016                   CHRISTIAN          MO   AMATEUR RADIO

            SEVERAL TREES DOWN APPRX 2 FT IN DIAMETER NEAR REED RD
            AND 125 NEAR SPARTA.

&&

AFOSCATO
Local storm report, Jun 23, 7:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      1 SW FRONTENAC          37.45N 94.70W
06/23/2016                   CRAWFORD           KS   FIRE DEPT/RESCUE

            SEVERAL INCHES OF WATER OVER ROADWAY NEAR FRONTENAC. NEAR
            CATALINA AND KENNEDY A STALLED VEHICLE DUE TO FLOODING.

&&

AFOSCATO
Local storm report, Jun 23, 8:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 PM CDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     2 NNE BATTLEFIELD       37.14N 93.36W
06/23/2016                   GREENE             MO   PUBLIC

            TREE DOWN NEAR SW SPRINGFIELD.

&&

AFOSCATO
Special weather statement, Jun 23, 8:38 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CDT THU JUN 23 2016

MOZ079-240230-
POLK MO-
838 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK COUNTY UNTIL 930 PM
CDT...

AT 838 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOLIVAR...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
BOLIVAR...                        POMME DE TERRE LAKE...
POLK...                           PLEASANT HOPE...
HALFWAY...                        BRIGHTON...
GOODSON...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3780 9319 3751 9318 3742 9334 3762 9350
      3781 9340
TIME...MOT...LOC 0138Z 229DEG 20KT 3758 9334

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:04 PM CDTSpecial Weather StatementSGFWebster41 min
Jun 23, 7:04 PM CDTSevere Thunderstorm WarningSGFBarton41 min
Jun 23, 7:13 PM CDTFlash Flood WarningSGFBarton6 hr
Jun 23, 7:27 PM CDTSevere Thunderstorm WarningSGFVernon35 min
Jun 23, 7:34 PM CDTSpecial Weather StatementSGFGreene41 min
Jun 23, 7:41 PM CDTAreal Flood AdvisorySGFChristian, Greene4 hr
Jun 23, 7:47 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper24 min
Jun 23, 8:17 PM CDTSevere Thunderstorm WarningSGFDade24 min
Jun 23, 8:38 PM CDTSpecial Weather StatementSGFPolk52 min
Jun 23, 9:02 PM CDTSpecial Weather StatementSGFDallas, Laclede43 min
Jun 23, 9:10 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory36 min
Jun 23, 9:18 PM CDTAreal Flood AdvisorySGFGreene, Polk6 hr
Jun 23, 9:32 PM CDTFlash Flood WarningSGFDouglas, Howell, Texas, Wright6 hr
Jun 23, 9:53 PM CDTSpecial Weather StatementSGFHowell, Texas52 min
Jun 23, 10:23 PM CDTSpecial Weather StatementSGFShannon52 min
Jun 23, 10:28 PM CDTSpecial Weather StatementSGFOzark47 min
Jun 24, 2:45 AM CDTAreal Flood AdvisorySGFJasper, Newton6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.